Tracings Vol 1.1

A 53-year-old woman presents to the ED resuscitation suite following cardiac arrest. At a local shelter she was reported to have been experiencing “flu-like” symptoms and shortness of breath. On EMS arrival she was hyperventilating; subsequently, she collapsed and was pulseless and apneic. EMS performed ACLS, defibriillating twice. The patient arrived at the ED in cardiac arrest. PMH per EMS: HTN. Meds: nifedipine. Physical exam was consistent with the patient’s arrested state. Monitor rhythm: asytole. Treatment was initiated with ACLS measures resulting in restored circulation followed repeatedly by recurrent cardiac arrest. During one interval while circulation was restored, a 12-lead ECG was obtained (click on to enlarge). No old tracing was available for comparison.

Questions:

1.  What is your ECG interpretation?
2.  What is your disease differential diagnosis?
3.  What would you do?

Tracings is a learning module involving actual cases of patients and their ECGs that present to the Emergency Department.  Topics are derived from the EM Model for Resident Education.

6 Responses

  1. 1) rate – 170
    rhythm – no p before every qrs, looks like AIVR
    axis RAD
    STE – in lateral leads

    2) diff dx – #1!!! CaCB OD with lateral injury pattern secondary to prolonged downtime
    #2 Beta blocker
    #3 something cardiogenic

    3)
    1) 2 g Ca + 30 mg/kg/hr infusion
    2) glucagon 2 -5 mg IV 60 sec push
    3) possible dopamine
    4) NS
    5) call CTO
    6) labs (cbc/lytes/coags/ trop/ BNP)
    7) ECG/ CXR/ possible CT H

  2. 1)right bundle branch block
    2)nifedipine overdose
    3)calcium infusion, volume expansion, vasopressors, insulin-glucose infusion

  3. 1. AV Dissociation/3rd degree heart block w/ accelerated junctional rhythm. The rate of the QRS complex and atria are quite close and I do not own calipers.

    2. Calcium channel blocker overdose, beta-blocker overdose, digoxin toxicity, plant related toxicity

    3. a. IV, O2 Monitor with pacing pads
    b. IV Calcium Chloride 1gm, repeated bolus as necessary up to 4gm
    c. IV Glucagon starting @ 5mg, up to 15 as necessary
    d. High dose insulin for persistent hypotension. 1 U/kg/min with D10 Drip, frequent CBG (Q1)
    e. Laboratory w/u: lytes, Ca, Glucose, BUN, Cr, Mag. Cardiac enzymes, lactate, digoxin level
    f. Imaging: CXR, bedside u/s to eval contractility, volume status, evidence for tamponade.
    g. Obtain home medications if possible, Intravenous pacer if necessary, would prefer high dose insulin/glucose tx to pressors for persistent hypotension as recommended by toxicology.

  4. Tough case…here is a try

    1. ECG Interpretation:
    Rate of 150, Rhythm, appears Junctional with no P-waves. Right-axis deviation. Other notable findings include IVCD showing RBB in V1, V2, Possible terminal R wave in aVR, Tall T-waves in II, III, aVF, V5, V6, and possible ST elevation in V3, V4.

    2. Differential Diagnosis include Hyperkalemia, TCA toxicity, Calcium-Channel Blocker Toxicity, Digitalis Toxicity, ACS.

    3. ABCs first, would make sure the patient is not in PEA, if so look into all my H’s and T’s and act accordingly depending on what I found. I would initiate treatment for Hyperkalemia, TCA toxicity, and Ca-blocker toxicity. Because the history is somewhat limited, an extensive work-up would be necessary to look for all my differential diagnoses. I would start treatment with Calcium Chloride, Sodium Bicarbonate Insulin and Glucose while awaiting lab results which would be indicated for Hyperkalemia, TCA and Ca-blocker toxicity. A better history and physical exam would also be helpful.

    • Bifasicular Block ( RBB w/ Anterior HemiBlock) based on the pathological left axis deviation. Possible ischemia in lateral leads, and what looks to be an inferior infarction

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: